Georgia, 2020

Lightning Strike in Georgia, January 12, 2020

January 12, 2020 · NWS CAE · 1 event in 1 county or zone

Lightning hit a water tower in Waynesboro, GA and caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Lightning hit a water tower in Waynesboro, GA and caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 12, 2:17 PM EST, 53 minutes earlier.

Area forecast discussion, Jan 12, 2:17 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
217 PM EST Sun Jan 12 2020

.SYNOPSIS...
A frontal boundary will remain near the area with unsettled
weather and mild temperatures through Wednesday. The front will
finally move out of the area Thursday with dry weather and more
seasonable temperatures for Thursday night. Showers are
expected to return to the area late Friday into the weekend as
another front crosses the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
A slow moving front will remain near the area today keeping
skies mostly clouds and a chance of rain in the forecast
throughout the day. Expect scattered to numerous showers by the
afternoon and evening mainly focused across the central and
northwestern CWA. This is where models focus the weak surface
convergence and isentropic lift. There is weak instability
present across much of the forecast area so isolated
thunderstorms are possible late this afternoon and into the
evening. Temperatures will be warm again with highs near 70 and
overnight lows around 60.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A frontal boundary stalled over the region will continue to be a
focusing mechanism for showers and a few thunderstorms. Although
models differ slightly on the location of the front, the vast
majority agree it will be over the western Midlands into the
Upstate. Have indicated the highest pops closest to the front,
across the North Midlands and Piedmont. Clouds in the vicinity of
the front will hold temperatures down a few degrees and limit
instability. Breaks in the cloud cover may allow greater instability
over the southeastern Midlands and CSRA. With little change in the
synoptic pattern the front will remain across the area through
Tuesday with chances of showers continuing. Instability and dynamics
will be limited Monday night through Tuesday so do not have mention
of thunder. Temperatures will continue above normal with highs in
the low to mid 70s for afternoon highs with upper 50s to low 60s for
overnight lows.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper level pattern will remain zonal through early Thursday
then begin amplifying as strong high pressure marches through
the Great Lakes region with low pressure developing over the
central Plains States on Friday. Models differ on the handling of
the high pressure as it moves through New England with the ECMWF
indicating stronger ridging into our area than the GFS. We kept a
dry forecast Thursday night as the front should push far enough
south to allow to allow some drier air into the region for a brief
time.

As low pressure developing over the Midwest lifts northeast, a warm
front move through the area Friday, followed by a cold front and
breezy conditions on Saturday. The chance for showers will
return for the end of the week into the weekend. Temperatures
through the long term will be above normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
IFR to LIFR restrictions expected through the majority of the
TAF period.

A slow moving front remains across the forecast area. This will
lead to low ceilings and visibilities through the TAF period.
This afternoon, IFR or MVFR ceilings will generally remain in
place. Although there may be some periods when the MVFR cloud
deck becomes scattered. Scattered showers will be in the region
too which may reduce visibility at times. We expect conditions
to worsen this evening and overnight. Confidence is high that
ceilings and/or visibilities will reach IFR or lower. Conditions
may improve near the end of the 24 hour TAF period though
confidence is limited.

EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing at times through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 12, 6:08 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
608 AM EST Sun Jan 12 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
131115-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
608 AM EST Sun Jan 12 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

An isolated strong to severe thunderstorm possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 10:30 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 AM EST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     9 SSE KERSHAW           34.43N 80.53W
01/11/2020                   KERSHAW            SC   EMERGENCY MNGR

            SIGNIFICANT DAMAGE REPORTED TO NORTH CENTRAL
            HIGH SCHOOL. POSSIBLE TORNADO.

&&

CJR
Local storm report, Jan 12, 10:54 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1054 AM EST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     9 SSE KERSHAW           34.43N 80.53W
01/11/2020                   KERSHAW            SC   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 9
            SSE KERSHAW. SIGNIFICANT DAMAGE REPORTED TO
            NORTH CENTRAL HIGH SCHOOL. POSSIBLE TORNADO.

&&

CJR

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burke

When
January 12, 3:10 PM EST
Where
Burke County, 0.73 mi NNE of Waynesboro
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.090, -82.015

Waynesboro Fire Dept reported a lightning strike to a water tower on Myrick St in Waynesboro, GA. The strike caused a hole in the discharge pipe at the base of the tank and blew a hole in the natural gas line serving a generator that serves the radio equipment shed under the tower. It also damaged a surge protector on the electrical panel.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864623.